Vol. 3, No. 5, 2009

Download this article
Download this article For screen
For printing
Recent Issues

Volume 13
Issue 8, 1765–1981
Issue 7, 1509–1763
Issue 6, 1243–1507
Issue 5, 995–1242
Issue 4, 749–993
Issue 3, 531–747
Issue 2, 251–530
Issue 1, 1–249

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Subscriptions
Editors' Interests
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
 
Other MSP Journals
Vanishing of trace forms in low characteristics

Skip Garibaldi

Appendix: Alexander Premet

Vol. 3 (2009), No. 5, 543–566
Abstract

Every finite-dimensional representation of an algebraic group G gives a trace symmetric bilinear form on the Lie algebra of G. We give criteria in terms of root system data for the existence of a representation such that this form is nonzero or nondegenerate. As a corollary, we show that a Lie algebra of type E8 over a field of characteristic 5 does not have a “quotient trace form”, answering a question posed in the 1960s.

Keywords
trace form, E8, Richardson's condition, Dynkin index
Mathematical Subject Classification 2000
Primary: 20G05
Secondary: 17B50, 17B25
Milestones
Received: 16 July 2008
Revised: 5 March 2009
Accepted: 6 April 2009
Published: 9 November 2009
Authors
Skip Garibaldi
Department of Mathematics and Computer Science
Emory University
Atlanta, GA 30322
United States
http://www.mathcs.emory.edu/~skip/
Alexander Premet
School of Mathematics
The University of Manchester
Oxford Rd.
Manchester, M13 9PL
United Kingdom